Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Tucson, AZ

July 14, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2013, 1:24 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2013, 1:24 PM MST (20:24 UTC)
Expired
Jul 14, 2013, 4:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WGUS55 KTWC 142024
FFWTWC
AZC019-142330-
/O.NEW.KTWC.FF.W.0005.130714T2024Z-130714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
124 PM MST SUN JUL 14 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER CATALINA MOUNTAINS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT      
  LEMMON/SUMMERHAVEN...SABINO CANYON AND CANADA DEL ORO WASH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3251 11091 3251 11057 3232 11063 3231 11080
      3233 11095

$$
3 follow-up statements
753 
WGUS75 KTWC 142052
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST SUN JUL 14 2013

AZC019-142330-
/O.CON.KTWC.FF.W.0005.000000T0000Z-130714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
152 PM MST SUN JUL 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE CATALINA 
MOUNTAINS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MOUNT LEMMON/SUMMERHAVEN...SABINO CREEK/CANYON AND CATALINA STATE 
PARK.

AN AUTOMATED RAIN GAUGE ON MT. LEMMON HAS RECORDED 2.28 INCHES IN 
ABOUT 90 MINUTES. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL MOVE 
DOWNSTREAM PRIMARILY INTO THE SABINO CREEK AND CANADA DEL ORO 
BASINS. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE ON 
MT LEMMON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3251 11091 3251 11057 3232 11063 3231 11080
      3233 11095

$$

GL
338 
WGUS75 KTWC 142157
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST SUN JUL 14 2013

AZC019-142330-
/O.CON.KTWC.FF.W.0005.000000T0000Z-130714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
257 PM MST SUN JUL 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 252 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE EXCESSIVE RAINFALL TOTALS OVER THE CATALINA MOUNTAINS 
PRODUCING FLASH FLOODING OVER THE WARNED AREA.

RAINFALL TOTALS FROM THE STORM EARLIER ON MT. LEMMON WAS 2.28 INCHES 
FROM AN AUTOMATED GAUGE. THIS RUNOFF WILL CONTINUE DOWNSTREAM INTO 
BASINS INCLUDING SABINO AND CANADA DEL ORO. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
LEMMON/SUMMERHAVEN...SABINO CANYON/CREEK AND CATALINA STATE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3251 11091 3251 11057 3232 11063 3231 11080
      3233 11095

$$
940 
WGUS75 KTWC 142324
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
424 PM MST SUN JUL 14 2013

AZC019-142330-
/O.EXP.KTWC.FF.W.0005.000000T0000Z-130714T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
424 PM MST SUN JUL 14 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST FOR NORTHEASTERN
PIMA COUNTY...

THE THREAT FOR FLASH FLOODING IN AND NEAR THE CATALINA MOUNTAINS HAS 
DIMINISHED. HOWEVER...WITH RUNOFF CONTINUING FROM HEAVY RAINFALL 
EARLIER TODAY...ELEVATED FLOWS ARE EXPECTED TO CONTINUE THIS 
EVENING. 

LAT...LON 3251 11091 3251 11057 3232 11063 3231 11080
      3233 11095

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:20 AM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 9:20 AM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 PM MST SUN JUL 14 2013

.SYNOPSIS...LIMITED THUNDERSTORM COVERAGE EXPECTED TODAY. A WEATHER
SYSTEM FROM THE PLAINS STATES WILL MOVE WEST AND BEGIN TO AFFECT OUR
WEATHER EARLY IN THE WEEK WITH MORE MOISTURE AND INSTABILITY. THIS
WILL INCREASE THE THREAT OF SHOWERS AND THUNDERSTORMS MONDAY ONWARD
WITH HIGH TEMPERATURES COOLING OFF A BIT ONCE AGAIN.

&&

.DISCUSSION...9 AM INFRARED SATELLITE IMAGERY SHOWED FEW TO
SCATTERED CLOUD COVER OVER SE AZ. PRECIPITABLE WATER VALUES ACROSS
THE AREA RANGED 1.30" EAST TO 1.70" WEST BUT DRIER AIR IS NOT THAT
FAR AWAY WITH PW VALUES AROUND 1" OVER CHIHUAHUA MEXICO. WATER VAPOR
SHOWED A DRY TONGUE OVER CHIHUAHUA WHICH WILL PUSH NNW OVER THE AREA
TODAY. SO EXPECT ISOLATED TO LOW SCATTERED COVERAGE OF STORMS.
TUCSON SOUNDING SHOWED LIGHT STEERING FLOW...SO EXPECT ISOLATED
HEAVY RAINERS ALTHOUGH CAN'T RULE OUT WET MICROBURST OR TWO. MAIN
CONCERN FOR HEAVY RAINS AND FLASH FLOODING IS ALONG THE
INTERNATIONAL BORDER FROM NOGALES TO DOUGLAS. GROUND PRETTY
SATURATED IN THESE AREAS. HIGHS TODAY WILL BE NEAR MID-JULY NORMALS.

INTERESTING UPCOMING WEEK FOR SE AZ. MORE ON THIS IN AFTERNOON
DISCUSSION.

&&

.AVIATION...ISOLD SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OR
15/06Z. IN THE VICINITY OF THESE STORMS...CLOUDS SCT030-040
BKN060-080 WITH WIND GUSTS NEAR 45KTS. OUTSIDE OF
THUNDERSTORMS...SCT100-120 WITH DIURNAL WIND DIRECTIONS WITH SPEEDS
NEAR 10KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A SLIGHTLY DRIER AIR MASS MOVING INTO ARIZONA TODAY
FOR ISOLATED TO THUNDERSTORMS AT LOWER ELEVATIONS AND SCATTERED
COVERAGE NEAR THE MOUNTAINS.  MINIMUM RH LEVELS TO DROP INTO THE MID
20S ACROSS THE LOWER ELEVATIONS. ON MONDAY AN UPPER LEVEL LOW WILL
APPROACH FROM THE EAST INCREASING THE MOISTURE AND INSTABILITY
ACROSS SOUTHERN ARIZONA.  THE NUMERICAL MODELS ARE INDICATING
TUESDAY WILL BE AN ACTIVE THUNDERSTORM DAY WITH TEMPERATURES FALLING
BELOW AVERAGE DUE TO THE ABUNDANCE OF PRECIPITATION. CONTINUED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 14, 1:12 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST SUN JUL 14 2013

AZZ504-506-507-514-142100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
112 PM MST SUN JUL 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 200 PM MST...

AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUMMERHAVEN...OR 11 MILES EAST OF ORO
VALLEY.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES.

LAT...LON 3255 11061 3230 11064 3236 11090 3254 11088
TIME...MOT...LOC 2012Z 128DEG 1KT 3244 11078

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 13, 5:54 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 13, 6:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 13, 6:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 13, 6:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 13, 7:16 PM MSTSpecial Weather StatementTWC44 min
Jul 13, 9:31 PM MSTAreal Flood AdvisoryTWCCochise119 min
Jul 13, 10:32 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 14, 1:12 PM MSTSpecial Weather StatementTWC48 min
Jul 14, 2:45 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz53 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.